MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ENSEAL 5MM ROUND TIP 35CM; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ETHICON ENDO-SURGERY, LLC. ENSEAL 5MM ROUND TIP 35CM; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number NSEAL535RH
Health Effect - Clinical Codes Abdominal Pain (1685); Injury (2348); Not Applicable (3189); No Code Available (3191)
Date of Event 12/06/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Batch # unk.The lot/batch was not provided; therefore, the manufacturing records could not be reviewed.
 
Event or Problem Description
It was reported that the doctor performed a total laparoscopic hysterectomy, using an enseal device on (b)(6) 2018.The procedure was completed with no consequences.The patient was discharged twenty-three hours later.The patient returned to the emergency room on (b)(6) 2018 complaining of pain and discomfort in the lower abdominal area.It was not reported how the patient was treated but the patient was discharged.The patient returned to the hospital on (b)(6) 2018 with the same pain and discomfort in the lower abdominal area and was admitted to the hospital.A ct scan was performed and a pocket of air was discovered in the small bowel.The patient was monitored over the weekend, another ct scan was performed on (b)(6) 2018, and the results were unknown.On (b)(6) 2018, an exploratory laparoscopy was performed and thermal damage to the ileum was discovered.The doctor performed a resection of the area and created a single anastomosis.The patient is currently being monitored.The device used in the procedure was discarded.
 
Additional Manufacturer Narrative
(b)(4).Additional information was requested and the following was obtained: does the surgeon allege that the harmonic or enseal device was deficient in any way? inconclusive.What heat management techniques were utilized throughout the procedure? as recommended by our odp, they are experienced harmonic and enseal users and have been trained.Where was the harmonic and enseal device used (anatomical location) on the original procedure? it was a tlh procedure it was used on the round ip and broad ligaments to seal and divide the uterine arteries, to take down the bladder flap and perform the colpotomy.Where was the anatomical location of the burn identified at reoperation? small bowel, but the injury type is inconclusive.What was the size and shape of the burn that was identified? injury type is inconclusive.Inconclusive as to what the damage was done to the small bowel, and inconclusive as to whether or not it was a burn.It is then inconclusive as to what caused the injury.Were any other devices used (besides harmonic and enseal) to cut and seal during the original procedure? no there were not.Does the surgeon believe that the burn was caused by the harmonic or enseal devices? sales rep suggests retracting burn from the event description, based on the information provided to the rep today.It remains inconclusive and unknown the cause of the injury as well as the injury type.

Brand Name
ENSEAL 5MM ROUND TIP 35CM
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
MDR Report Key8212381
Report Number3005075853-2019-15462
Device Sequence Number19399820
Product Code GEI
UDI-Device Identifier10705036000044
UDI-Public10705036000044
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K072177
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberNSEAL535RH
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/10/2018
Supplement Date Received by Manufacturer02/01/2019
Initial Report FDA Received Date01/03/2019
Supplement Report FDA Received Date02/04/2019
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GENERATOR; GENERATOR